Alert archive / Vermont / Flash Flood Warnings in 2005
Flash Flood Warning 17, NWS Burlington, VT
NWS Burlington, VT issued this flash flood warning at Aug 29, 2005, 4:51 PM EDT for Windsor County, Vermont. It was in force for 3 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 29, 2005, 4:51 PM EDT (20:51 UTC)
- Expired
- Aug 29, 2005, 7:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS Burlington, VT
- Area
- Counties, with a storm outline in the text
County Windsor County, VT
The radar
The Albany radar (KENX), 130 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 29, 5:00 PM EDT | FLASH FLOOD | 2 Nw Weston, VT | RESIDENT ON MOSES RD REPORTED 4.15 INCHES IN 2 HOURS. GREENDALE RD WAS WASHED OUT. IN ADDITION JENNY COOLIDGE...MOSES POND...TROUT CLUB...LAWRENCE...AND OLD COUNTY ROADS HAD DAMAGE WITH 18 TO 24 INCH WASHOUT DITCHES PRODUCED BY THE HEAVY RAIN. ALSO...THE WEST |
| Aug 29, 7:30 PM EDT | HEAVY RAIN 7.75 | 1 Nw Weston, VT | RESIDENT ON LAWRENCEVILLE ROAD REPORTED 7.75 INCHES OF RAIN BETWEEN 400 AND 730 PM. |
| Aug 29, 7:30 PM EDT | HEAVY RAIN 7.75 | 1 Nw Weston, | RESIDENT ON LAWRENCEVILLE ROAD REPORTED 7.75 INCHES OF RAIN BETWEEN 400 AND 730 PM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 8.9 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 38 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 523 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KBTV 292051
FFWBTV
VTC027-292345-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
451 PM EDT MON AUG 29 2005
THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WINDSOR COUNTY IN SOUTHERN VERMONT
* UNTIL 745 PM EDT
* AT 441 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A NEARLY STATIONARY THUNDERSTORM OVER THE EXTREME SOUTHWESTERN
PORTIONS OF WINDSOR COUNTY...NEAR THE TOWN OF WESTON...OVER
PEABODY HILL. DOPPLER RADAR ESTIMATES OF OVER 3 INCHES OF RAIN HAS
OCCURRED ACROSS THIS AREA OVER THE PAST ONE AND A HALF HOURS.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS. SOME LOCATIONS THAT MAY BE IMPACTED BY
FLOODING...ARE AREAS ALONG THE UPPER REACHES OF THE WEST
RIVER...INCLUDING JENNY COOLIDGE BROOK...AND GLENDALE BROOK.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.
LAT...LON 4331 7285 4326 7281 4326 7275 4335 7273
4337 7283
$$
JMG2 follow-up statements
000
WGUS71 KBTV 292223
FFSBTV
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
619 PM EDT MON AUG 29 2005
VTC027-292345-
WINDSOR VT-
619 PM EDT MON AUG 29 2005
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM EDT FOR
EXTREME SOUTHWESTERN WINDSOR COUNTY...
AT 611 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE MODERATE TO OCCASIONALLY HEAVY RAINFALL OVER THE WARNED
AREA. ESTIMATES OF BETWEEN 3 AND 5 INCHES OF RAIN HAVE FALLEN ACROSS
THE UPPER REACHES OF THE WEST RIVER NEAR WESTON. OF PARTICULAR
CONCERN ARE AREAS ALONG TROUT CLUB ROAD...MOSES POND ROAD...AND
AREAS ALONG JENNY COOLIDGE BROOK AND GLENDALE BROOK.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL MAY CAUSE FLOODING OF THESE
SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND. PLEASE REPORT ANY FLOODING TO YOUR LOCAL OR
STATE LAW ENFORCEMENT...OR THE NATIONAL WEATHER SERVICE.
LAT...LON 4331 7285 4326 7281 4326 7275 4335 7273
4337 7283
$$
JMG000 WGUS71 KBTV 300009 FFSBTV FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 809 PM EDT MON AUG 29 2005 VTC027-300109- WINDSOR VT- 809 PM EDT MON AUG 29 2005 ...THE FLASH FLOOD WARNING FOR EXTREME SOUTHWESTERN WINDSOR COUNTY HAS EXPIRED... RADAR SHOWS RAIN HAS ENDED ACROSS SOUTHWESTERN WINDSOR COUNTY. SOME SCATTERED SHOWERS ARE POSSIBLE OVERNIGHT...BUT THE THREAT FOR ANY ADDITIONAL HEAVY RAINFALL TONIGHT HAS ENDED ACROSS SOUTHWESTERN WINDSOR COUNTY. $$ WGH
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Aug 29, 3:49 PM EDT, 1 hour 2 minutes earlier.
Area forecast discussion, Aug 29, 3:49 PM EDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 349 PM EDT MON AUG 29 2005 .SYNOPSIS... A COMPLICATED WX PTRN STL EXISTS ACRS NE WITH CONVERGENCE ZONE...PRE- KATRINA ENERGY/MOISTURE AND WITH KATRINA HERSELF. FIRST...CONVERGENCE ZONE AS ADVERTISED THE PAST SVRL DAYS BY ALL MDLS WAS LOCATED ALG E COAST OF NEW ENGLAND. NAM APPEARED TO HV BEST HNDL OF THIS AND GFS APPEARED OVERDONE. ATTM...IT APPEARS WEAK SFC RDG AXIS FM ATLANTIC HIGH ROTATING N AND INCRSD S/SE GRADIENT WL PUSH CONVERGENCE ZONE FURTHER INLAND. SECOND...LOOKING AT LATEST SAT IMAGERY INDICATING ACTVTY UPSTREAM APPRCHG OH RVR VLY AND NOW ALL MDLS GIVING SOME INDICATION (AND DFRNCS) OF THIS FOR TNGT/ERLY TUES. IN FACT...IT LOOKS AS IF THIS WL INTERACT WITH NW MVG CONVERGENCE ZONE FOR SHRA/TSRA FOR LTR TNGT- MIDDAY TUES (ESP ERN AND SRN FA). THIRD...KATRINA. OFFICIAL NHC TRACK AND GFS BRGS KATRINA ALG/W OF ST WLRNC VLY WED/WED NGT (GFS CLOSER TO FA) BUT NAM APPEARS OUT TO LUNCH IN SPEED (THU NGT) AND TRACK (SNE). SEE HYDRO SECTION BELOW BUT HPC/GFS SOLN A DRIER AND PREFERRED SCENARIO WITH NAM BRINGING PTNL PRBLMS. MOISTURE FM KATRINA WL RIDE ALG DVLPG INVERTED SFC TROF FM KATRINA AS IT INTERACTS WITH NRN STREAM TROF AND ESTABLISHED CONVERGENCE ZONE. ITS THIS ERLY STAGE THAT WL BRG THE BEST SHOT OF SHRA/RA ACRS ALL OF FA WITH ACTUAL REMNANTS MORE FOCUSED ALG/W OF TRACK. ALTHOUGH...RAIN/FLOODING IS NORMALLY GRTST CONCERN...A TRACK W OF CHMPL VLY WITH DECENT PRS GRADIENT BTWN XTRA-TROPICAL KATRINA AND HIGH E OF NEW ENGLAND CUD BRG GUSTY S WNDS FOR CHMPL VLY WED/WED NGT. && .SHORT TERM (TONIGHT THROUGH THURSDAY)... TNGT: SHRA ALRDY IN WRN NY WITH SCT -TSRA DVLPG IN SRN VT AND DVLPG SHRA BTWN THIS ACTVTY IN MOHAWK VLY/CATSKILLS. THEREFORE...XPCT CONTD DVLPG SHRA/TSRA WITH GRST THREAT ACRS ADRNDKS AND POINTS SE INTO VT. TUE: MOST INDICATIONS THAT THE ABV MNTD ACTVTY WL SHIFT ENE WITH PSG OF MID-LVL SUPPORT AND WE AWAIT MOISTURE RETURN FM KATRINA (WELL IN ADVANCE) FM ACTUAL CIRCULATION. GFS WAS USED FOR THIS WITH SRN FA LATE IN THE DAY AND THEN LIFTING N WITH TIME THRU TUES NGT/WED. TUE/NGT/WED/WED NGT: THE RECENTLY MNTD ACTVTY INCREASES AS KATRINA MVS FURTHER N INTO OH RVR VLY WITH INCREASING BAROCLINIC ZONE AND WAA PTRN OF RICH...TROPICAL AIR WITH PWATS AOA 2 ADVECTING INTO BNDRY. GFS TRACK SLIGHTLY E OF HPC...THUS WENT SLIGHT BLEND BUT KATRINA REMNANTS LIFT NE ACRS/W ST LWRNC VLY WITH BEST OVERRUNNING N/W OF TRACK. THUS....MAINLY ST LWRNC VLY. THU...KATRINA HAS PUSHED THRU/N OF FA WITH ERLY CHC OF WRAPARD/CAA INSTABILTY SHRA ALONG N FA WITH GRDL CLRG ELSEWHERE AND LESSER DEWPOINTS AS TROPICAL AIRMASS DEPARTS WITH KATRINA. && .LONG TERM (THURSDAY NIGHT THROUGH MONDAY)... MODELS IN GOOD AGREEMENT WITH LONG WAVE PATTERN ACRS NE CONUS FOR FRIDAY THRU MONDAY...BUT HAVE SOME DIFFERENCES IN TIMING OF S/W ENERGY. MID/UPPER LVL TROF DEVELOPS ACRS FA FRIDAY INTO SATURDAY AS STRONG 5H VORT ROUNDS BASE. WL MENTION CHC POPS ON FRIDAY INTO SATURDAY AND KEEP REST OF FCST DRY. PROGGED 85H TEMPS BTWN 8-12C THRU THE PERIOD SUPPORT TEMPS AT OR BELOW NORMAL LVLS. NICE WX IS EXPECTED FOR SUNDAY AND MONDAY AS ULVL RIDGE AND SFC HIGH PRES BUILDS INTO OUR CWA. && .AVIATION... DIFFICULT TAF FCST FOR THE NEXT 12 TO 24 HRS WITH CONCERNS BEING TIMING OF PRECIP AND ASSOCIATED CIGS. SATL PICS THIS AFTN AND SFC OBS SHOW SCT-BKN DECK BTWN 020-030 KFT AND BKN-OVC DECK BWTN 12-15KFT. CRNT REGIONAL RADAR SHOWS AREA OF PRECIP ACRS WESTERN NY/PA WITH GENERAL MOVEMENT TOWARD THE NE. EXPECT THIS PRECIP ACRS OUR CENTRAL/SOUTHERN FA AFT 04Z TONIGHT. WL MENTION TEMPO GROUPS IN THE TAFS AT SLK/BTV/MPV TO COVERAGE THIS PRECIP. IN ADDITION...SOUNDINGS AND RH PROFILES SUGGEST THE CLD DECK LWRING ACRS MPV AS LLVL SOUTHERLY FLW ADVECT IN MORE MOISTURE. && .HYDROLOGY... BASED ON OFFICIAL HPC TRACK AND CLOSEST GUIDANCE (GFS) THE ACTUAL CIRCULATION OF KATRINA WL TVL ALG/W OF ST LWRNC RVR VLY WED NGT. THEREFORE...HVST RAINFALL WL BE ALG/W OF TRACK WITH NRN NY BEING MOST SUSCEPTIBLE FM STG TROPICAL OVERRUNNING ALG INVERTED TROF/BNDRY AHD OF KATRINA WITH SOME OVERRUNNING TROPICAL SHRA PRIOR TO REST OF FA BEING IN TROPICAL WRM SECTOR. RAINFALL AMTS? - N/ALG TRACK 2-4 LCLY HIGHER WITH PERHAPS LESS THAN AN INCH S OF TRACK. THERES STL SOME UNCERTAINTY FOR RESIDENTS AND EMERGENCY MANAGERS (ESP NRN NY/NRN VT) TO STL CLOSELY MONITOR FCSTS AND TRACK OF KATRINA. CRNT...FLD GUIDANCE INDICATES 3.5 TO 6 INCHES IN A 6-12 HR PERIOD WHICH IS PSBL WITH REMNANTS OF TROPICAL SYSTEMS FLOYD - 1999. HWVR...A STALLED FNTL BNDRY AND SOME PSBL TROPICAL MOISTURE INTERACTION PRECEDING KATRINA TNGT/TUES CUD LWR THESE VALUES AND NEED TO BE MONITORED FOR PSBL MODIFICATIONS. AS ALWAYS...STAY TUNED FOR PSBL CHGS/LTR UPDATES. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...NONE. NY...NONE. && SYNOPSIS...SLW SHORT TERM...SLW LONG TERM...TABER AVIATION...TABER HYDROLOGY...SLW
Hazardous weather outlook, Aug 29, 4:24 AM EDT, 12 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 424 AM EDT MON AUG 29 2005 NYZ026>031-034-035-087-VTZ001>012-016>019-300821- CALEDONIA VT-EASTERN ADDISON VT-EASTERN CHITTENDEN VT- EASTERN CLINTON NY-EASTERN ESSEX NY-EASTERN FRANKLIN VT- EASTERN RUTLAND VT-ESSEX VT-GRAND ISLE VT-LAMOILLE VT- NORTHERN FRANKLIN NY-NORTHERN ST. LAWRENCE NY-ORANGE VT-ORLEANS VT- SOUTHEASTERN ST. LAWRENCE NY-SOUTHERN FRANKLIN NY- SOUTHWESTERN ST. LAWRENCE NY-WASHINGTON VT-WESTERN ADDISON VT- WESTERN CHITTENDEN VT-WESTERN CLINTON NY-WESTERN ESSEX NY- WESTERN FRANKLIN VT-WESTERN RUTLAND VT-WINDSOR VT- INCLUDING THE CITIES OF...BARRE...BETHEL...BRANDON...BURLINGTON... CANAAN...CANTON...DANBY...ESSEX JUNCTION...FAIR HAVEN...MALONE... MASSENA...MIDDLEBURY...MONTPELIER...MORRISVILLE...NEWCOMB... NEWPORT...OGDENSBURG...PLATTSBURGH...POTSDAM...RANDOLPH...RUTLAND... SARANAC LAKE...SOUTH BURLINGTON...SPRINGFIELD...ST. ALBANS... ST. JOHNSBURY...SWANTON...VERGENNES...WHITE RIVER JUNCTION... WILLSBORO AND WINOOSKI 424 AM EDT MON AUG 29 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK AS WELL AS CENTRAL AND NORTHERN VERMONT. .DAY ONE...TODAY: SCATTERED SHOWERS TODAY .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY: THE TROPICAL REMNANTS OF KATRINA WILL WORK INTO THE NORTH COUNTRY WEDNESDAY INTO THURSDAY...WITH THE POTENTIAL FOR HEAVY RAIN ACROSS THE ENTIRE AREA...FOR POSSIBLE FLOODING PROBLEMS. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED AT THIS TIME.
Nearby
Flash Flood Warnings in Vermont, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.